Citrucel and Calicum causing constipation

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

jimmyppage98
Regular Member


Date Joined Sep 2005
Total Posts : 86
   Posted 4/7/2008 7:02 PM (GMT -7)   
I have IBS -Constipation and I have been taking Citrucel Fiber Smoothie for years with good results.  It does not contain any calcium.  I ran out the other day so I ran to the pharmacy to pick some up.  To my surprise I found out the company discontinued that particular product and only offers the regular citrucel which is almost ideal except it contains 85 mg of dibastic calcium phosphate per scoup.  I take 6 scoups a day which would be 510 mg of calcium.  The next day after taking the new citrucel that has calcium in it as a secondary ingredient I had complete constipation.  The next day (today) I woke up with severe back pain and gas.  It seemed as though the gas was trapped.  Shortly after waking, I did have a small bowel movement and continued to have gas all day.  I had another small bowel movement with problems in the evening.    I am taking Amitiza and it has been working great and I had no problems up until the switch of the citrucel.  The pharmacits are saying that the amt of calcium should not cause constipation.    I am suspecting that it could be that but I am not sure.   What are your thoughts?

gutastrophe
Regular Member


Date Joined Jul 2007
Total Posts : 319
   Posted 4/8/2008 12:54 AM (GMT -7)   

I think you probably know your body best and if the former product was working and this one is not, you have likely targeted the reason.  If I even WALK BY a calcium supplement, I will get C.  Everyone is different and the amount in this new product may be enough to cause you trouble.

You might consider doing a search for another fiber product that has the same ingredients as the one that was discontinued.  Most of them list their contents online and you could probably compare until you find something similar. 

Good luck!


Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 4/8/2008 7:22 AM (GMT -7)   
Not all types of calcium are the same, but you are right to suspect it. I take Caltrate 600 (which I think is calcium carbonate) to help stop diarrhea.

If the only thing you changed was your fiber, then I don't see why you should not suspect that the new product is the root of your problems. Your body may adjust to it in a week or two and the problem won't be so bad--or not be a problem at all--but only you know if you can stand to try it out that long.

jimmyppage98
Regular Member


Date Joined Sep 2005
Total Posts : 86
   Posted 4/8/2008 1:36 PM (GMT -7)   
Thanks for your replies.  I have decided to up my magnesium and reduce the citrucel by one scoup and as of today I seem to be ok.  I am not sure if it is the calcium or perhaps my body was reacting to another issue.  I am going to monitor it over a few days.

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 4/9/2008 1:26 AM (GMT -7)   
Let us know how it goes, jimmy!

Gutastrophe - I freakin' laughed out loud, literally, when I read your comment about getting constipated if you even walk by a calcium supplement.
Co-moderator - IBS Forum

Please always remember to consult your medical professional regarding your medical questions; this forum is intended to provide patient-to-patient support. Although some of us have healthcare backgrounds, we cannot diagnose or treat patients on the board.

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 1:18 AM (GMT -7)
There are a total of 2,733,393 posts in 301,111 threads.
View Active Threads


Who's Online
This forum has 151251 registered members. Please welcome our newest member, Danann.
212 Guest(s), 0 Registered Member(s) are currently online.  Details



Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer